Hail, Pecos
- When
- May 24, 2:57 PM CST to 3:02 PM CST
- Where
- Pecos County, 2.06 mi WNW of Bakersfield
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 30.887, -102.314
An upper level trough was over the west coast with upper disturbances moving over West Texas. A surface trough was over West Texas which resulted in a plentiful supply of moisture across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the west coast with upper disturbances moving over West Texas. A surface trough was over West Texas which resulted in a plentiful supply of moisture across the area. A dryline was present across the area along with good atmospheric lift, instability, and wind shear. These conditions resulted in thunderstorms producing large hail and strong winds across portions of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:31 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 231 PM CDT Fri May 24 2019 .DISCUSSION... ...Tornado Watch #232 in effect until 9 pm CDT for Borden, Scurry, Dawson, and Gaines counties of the northern Permian Basin of west Texas... Deep and persistent southwesterly flow aloft with a mean upper trough along the west coast and persistent upper jet across the southwestern half of the nation is expected through the weekend. The large fetch will allow periodic disturbances to eject and track toward the region and sharpen the dryline near the west Texas/eastern New Mexico border each day. Plenty of lift, instability and shear will interact with the aforementioned disturbances and should spark daily thunderstorms along the dryline, some of which will be severe. With the flow aloft parallel to the dryline training storms look likely as well with localized flash flooding possible. Will mention in the zones and hazardous weather outlook. Temperatures are expected to continue to be near normal in this regime. By Monday/Monday night the upper trough/low is forecast to move east toward the Rockies. Have included a slight chance of thunderstorms late Monday across portions of the Permian Basin along the dryline as the upper system ejects. By late Tuesday the cold front associated with this system will move through the region. Thunderstorms will be possible along the front Tuesday night in the eastern Permian Basin and lower Trans Pecos in best instability and low level convergence. More thunderstorms look possible next Wednesday through Friday as southwesterly flow aloft with disturbances impinge on a cold front. Temperatures will cool to slightly below normal by next Wednesday through Friday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 88 69 85 / 40 30 20 30 Carlsbad 67 95 69 93 / 10 10 20 10 Dryden 73 91 72 89 / 20 20 20 20 Fort Stockton 70 93 70 90 / 30 30 20 20 Guadalupe Pass 63 89 65 89 / 10 0 10 0 Hobbs 66 89 65 85 / 20 20 30 40 Marfa 61 92 63 90 / 20 10 20 20 Midland Intl Airport 70 89 69 86 / 40 30 20 40 Odessa 69 89 69 86 / 40 30 20 40 Wink 70 94 69 90 / 30 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 72/12
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Fri May 24 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 206 PM CDT Fri May 24 2019 /106 PM MDT Fri May 24 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and tonight across the Permian Basin... Trans Pecos... and portions of Southeast New Mexico. Some of these storms could produce large hail... damaging wind... and a few tornadoes. Locally heavy rain will also be possible which could result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are possible again Saturday and Sunday. Large hail and damaging wind will be the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening primarily along and east of a Hobbs to Fort Stockton line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
103 PM CDT Fri May 24 2019
TXZ068-075-241845-
Pecos TX-Crane TX-
103 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND SOUTHERN
CRANE COUNTIES UNTIL 145 PM CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Fort Stockton, moving north at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Girvin and Imperial.
This includes Interstate 10 between mile markers 266 and 284.
LAT...LON 3068 10258 3076 10282 3133 10271 3122 10231
3121 10231
TIME...MOT...LOC 1803Z 195DEG 33KT 3088 10266
80Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Fri May 24 2019
TXZ075-082-279-282-242115-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
335 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 415 PM
CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Sanderson, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sanderson.
LAT...LON 2977 10265 3020 10276 3020 10240 2979 10238
2976 10239 2978 10247 2978 10248 2979 10249
2978 10250 2978 10251 2977 10251
TIME...MOT...LOC 2034Z 173DEG 24KT 2988 10257
80The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Pecos County and produced large hail that cracked a windshield as seen from a video on snapchat. The exact size of the largest hail is unknown. The cost of damage is a rough estimate.
A thunderstorm moved across Reagan County and produced a 61 mph wind gust five miles southwest of St. Lawrence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822796, 822798, 822799, 822803.